Alert archive / Nebraska / Tornado Warnings in 2008

Tornado Warning 17, NWS North Platte, NE

May 31, 2008Custer County, Nebraska

NWS North Platte, NE issued this tornado warning at May 31, 2008, 7:05 PM CDT for Custer County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 7:05 PM CDT (00:05 UTC)
Expired
May 31, 2008, 7:30 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

The radar

The North Platte radar (KLNX), 119 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 010005
TORLBF
NEC041-010030-
/O.NEW.KLBF.TO.W.0017.080601T0005Z-080601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
705 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 730 PM CDT

* AT 658 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  OCONTO...OR 21 MILES SOUTH OF BROKEN BOW...MOVING EAST AT 28 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN CUSTER COUNTY AT 720 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4105 9995 4119 9980 4104 9950 4104 9951
      4104 9993
TIME...MOT...LOC 0005Z 280DEG 24KT 4110 9970

$$

POWER
2 follow-up statements
000 
WWUS53 KLBF 010013
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT SAT MAY 31 2008

NEC041-010030-
/O.CON.KLBF.TO.W.0017.000000T0000Z-080601T0030Z/
CUSTER NE-
713 PM CDT SAT MAY 31 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTH
CENTRAL CUSTER COUNTY...

AT 710 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 6 MILES SOUTHEAST OF OCONTO...OR 22 MILES SOUTH
OF BROKEN BOW...MOVING EAST AT 28 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4105 9995 4119 9980 4104 9950 4104 9951
      4104 9993
TIME...MOT...LOC 0013Z 280DEG 24KT 4109 9963

$$

POWER
000 
WWUS53 KLBF 010024
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT SAT MAY 31 2008

NEC041-010033-
/O.EXP.KLBF.TO.W.0017.000000T0000Z-080601T0030Z/
CUSTER NE-
723 PM CDT SAT MAY 31 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL CUSTER COUNTY WILL EXPIRE AT
730 PM CDT/630 PM MDT/...

LAT...LON 4105 9995 4119 9980 4104 9950 4104 9951
      4104 9993
TIME...MOT...LOC 0023Z 280DEG 24KT 4108 9954

$$

POWER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 31, 3:16 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 31, 3:16 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT SAT MAY 31 2008

.DISCUSSION...
THE ATM IS EXPECTED TO REMAIN STRONGLY SHEARED THROUGH TUESDAY AND
BEYOND. MOISTURE WILL GRADUALLY INCREASE UP THE HIGH PLAINS SUCH
THAT BY MONDAY AFTN...DEW POINTS OVER NCNTL NEB COULD BE NEAR OR EVEN
IN THE LOWER 60S. STORMS COULD DEVELOP LATE SUNDAY NIGHT WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE CURRENTLY OVER THE PACIFIC
NORTHWEST. THE WETTER NAM SOLN IS FAVORED BUT THE OFFICIAL FCST IS A
BLEND OF THE GFS AND NAM TO TONE DOWN THE HIGH POPS AND QPF THE NAM
IS SHOWING. ALL MODELS...NAM...GFS...UKMET...GFS ENSEMBLE...ECMWF...
NGM SUGGEST ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT
REDEVELOPING LATE SUNDAY INTO MONDAY MORNING WITH MORE SCATTERED
STORMS DEVELOPING LATE MONDAY. SOME SOLNS EVEN SUGGEST STORM ACTIVITY
REDEVELOPING TUESDAY. THE BRUNT OF THE SEVERE WEATHER IS EXPECTED TO
OCCUR OVER THE HIGH PLAINS AND SOUTHWARD ACROSS KS BUT A FEW STRAY
STORMS AND PERHAPS A MCS OR TWO ARE EXPECTED TO MOVE THROUGH WRN AND
NORTH CENTRAL NEB.

IN THE WAKE OF THE THUNDERSTORM ACTIVITY TONIGHT THROUGH MONDAY
NIGHT...CANADIAN HIGH PRESSURE IS EXPECTED TO DRIFT DOWN TUESDAY OR
WEDNESDAY AT THE LATEST PRODUCING COOLER AND MORE STABLE WEATHER
CONDITIONS. BUT THIS IS ONLY IN PREPARATION FOR A DEEP CYCLOGENESIS
EVENT WHICH IS EXPECTED TO BEGIN WEDNESDAY AND END FRIDAY. THE
PARAMETERS APPEAR TO BE COMING TOGETHER FOR ANOTHER MAJOR ROUND OF
SEVERE WEATHER AND TORNADOES FOR PARTS OF THE CENTRAL PLAINS.

THE GFS AND ECMWF ARE IN GOOD AGREEMENT THAT ANOTHER LONG WAVE TROF
WILL SWEEP ACROSS THE CENTRAL PLAINS WEDNESDAY THROUGH FRIDAY. THE
GFS ENSEMBLE...OPERATIONAL GFS AND ECMWF SUGGEST 1 TO 2 INCHES OF
RAIN WILL FALL DURING THE NEXT 7 DAYS ACROSS THE FCST AREA. 20 TO 40
PERCENT POPS SHOW THROUGHOUT THE FCST DURING THIS TIME. INDICATIONS
ARE WRN AND NCNTL NEB WILL REMAIN ON THE COOLER LESS SEVERE SIDE OF
THE STORM SYSTEM BUT RAIN IS EXPECTED AS STORMS LIFT NORTH OF A WARM
FRONT DRAPED ACROSS KS OR RAIN WRAPS SOUTH AROUND THE BACK SIDE OF A
DEEP SFC LOW PRESSURE SYSTEM WHICH WILL TRACK ACROSS KS WEDNESDAY AND
INTO THE UPPER MIDWEST FRIDAY.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THE NEXT 24 HOURS. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AS ACTIVE NORTHWEST FLOW PATTERN
BRINGS SEVERAL WEAK DISTURBANCES ACROSS THE REGION INTO TOMORROW.
HAVE HELD OFF ON ADDING THUNDER TO EITHER TAF SITE...KLBF AND
KVTN...AS THUNDERSTORMS WILL ONLY HAVE A LIMITED IMPACT TIME TO
THE TERMINAL SITE...AND WILL BE SCATTERED IF NOT ISOLATED IN
NATURE...WITH ONLY A 20 PERCENT CHANCE OF PASSING OVER THE AIRPORT.
THE THUNDERSTORM ACTIVITY WILL BE MONITORED CLOSELY WITH THE
POTENTIAL FOR AMENDMENTS OVERNIGHT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/MJM
Hazardous weather outlook, May 31, 4:42 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 PM CDT SAT MAY 31 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-012145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
442 PM CDT SAT MAY 31 2008 /342 PM MDT SAT MAY 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK SURFACE FRONT IS EXPECTED TO TRIGGER ISOLATED THUNDERSTORMS
IN WESTERN AND SOUTHWEST NEBRASKA THIS EVENING AND OVERNIGHT.
CONDITIONS HAVE BECOME UNSTABLE THIS AFTERNOON...BUT DRY AIR IN
THE MIDDLE ALTITUDES AND IN THE NEAR SURFACE LAYER WILL KEEP THE
RAINFALL FROM BEING TO INTENSE AND LARGE HAIL IS NOT LIKELY.
HOWEVER...SMALL HAIL IS POSSIBLE AND STRONG DOWNBURST TYPE WIND
GUSTS MAY EXCEED 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH
SUNDAY NIGHT. THE WEAK FRONT IS EXPECTED TO DRIFT INTO WESTERN
NEBRASKA...AND OPEN FLOW FROM THE GULF COAST WILL BRING AN
INCREASE IN AVAILABLE MOISTURE. AS A RESULT...THERE IS POTENTIAL
FOR LARGE HAIL AND DAMAGING WIND. THE PRIMARY RISK IS EXPECTED TO
BE WEST OF A LINE FROM MERRIMAN...THROUGH MULLEN AND NORTH
PLATTE...TO STOCKVILLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN MONDAY AND
TUESDAY AS A STRONGER FRONT MOVES THROUGH CENTRAL AND WESTERN
NEBRASKA. THUNDERSTORM CHANCES CONTINUE THROUGH THE REST OF THE
WEEK WITH LATER OUTLOOKS REFINING DETAILS CONCERNING SEVERE
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTER
ACTIVATION MAY BE NEEDED SUNDAY...MONDAY AND TUESDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:30 PM CDTSevere Thunderstorm WarningLBFCherry60 min
Jun 1, 4:40 PM CDTSevere Thunderstorm WarningLBFCherry65 min
Jun 1, 5:22 PM CDTTornado WarningLBFCherry38 min
Jun 1, 5:57 PM CDTTornado WarningLBFCherry63 min
Jun 1, 6:39 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas51 min
Jun 1, 6:44 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan61 min
Jun 1, 6:54 PM CDTSevere Thunderstorm WarningLBFCherry21 min

Nearby

Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.